So you started out with a cough. It was pretty severe and the pain was enough that you needed something to help you get through the day. Not crazy pain but enough to make daily tasks difficult. So your doctor prescribed a medication with Codeine. You were prescribed an Opiate. This is a big term that is often referred to as a narcotic. And they are highly addictive. While these drugs offer much-needed relief to many forms of acute and long-term pain, they are closely related to heroin (also an opiate).
How did I get here?
You are not a bad person (nor is your loved one). Your brain has been rewired by long-term use of a substance that was originally introduced to you with good intentions. Often, addiction to codeine is a result of tolerance. Once lower dosages cease to subdue coughing fits, the common action is to increase. So you had a cough and your dosage was increased to combat the symptoms. Usage and period of time have brought you to a serious place because, now, it controls you, your life, and your happiness. Prescription drug addictions can be fatal and must be faced with the help of a professional.
What medications have codeine?
Often the medication has the qualifier “with Codeine” making it easier to spot. Here is a full list of medications with Codeine.
What does a Codeine high feel like?
Mostly people abuse this narcotic because of the euphoria or deep relaxation that is available with usage. Although, altered consciousness is also related to a Codeine high. As there is a slowing of heart rate resulting from the use of this narcotic, drowsiness is a common part of the experience. This could also lead to fainting or dizziness. The hip-hop community refers to a drink containing Codeine as Purple Drank or sizzurp, and it has led to multiple deaths and can bring about immediate seizures.
There are other immediate side effects to Codeine such as:
- Nausea and vomiting.
- Excessive drowsiness, dysphoria or confusion.
- Dry mouth
- Allergic skin reaction or rash
Or more seriously with higher doses:
- Breathing can slow
- The heart rate can drop
- Drop in blood pressure
Of course, a danger with tolerance to any opioid brings a higher likelihood of overdose. The effectiveness of Codeine will taper with time, so an addict will need more to achieve the desired result. It is the endless cycle of addiction that so often, sadly, results in overdose and even death. As well, with extended usage, a person could experience organ damage, go into a coma, damage their liver, have seizures, and more.
Am I addicted?
If you are wondering if you are addicted, you should seek professional help. You can call us today in order to get an initial assessment. (1-844-244-7837). However, consider these clear signs of addiction.
- You’ve increased your doses of Codeine to get the same effect that lower dose used to bring.
- You start getting sweaty, anxious, achy, or agitated when you haven’t had Codeine for a few hours.
- You have tried to quit but never quite made it happen.
- Getting your hands on Codeine is the first thing you think of each morning.
- You have used Codeine even when it could create danger for yourself or someone else, such as driving or caring for children.
- You constantly rearrange your responsibilities so you can be sure to have Codeine on hand.
What does a withdrawal from codeine involve?
First off, understand that the effects of Codeine on your body are long term, and they are devastatingly harmful. There will be a period of physical withdrawal, but this process is necessary in order to save your life. You should never attempt to quite Codeine or any opiate without professional medical supervision. The first four days are usually the most extreme in dealing with withdrawals. The most common symptoms people experience when detoxing from Codeine are:
- Agitation and irritability
- Homicidal thoughts
- Intense sweating
- Muscle aches
- Nausea and vomiting
- Racing thoughts
- Runny nose
- Spasms of the muscles
- Stomach pains
We Can Help
If you or a loved are struggling with Codeine addiction please reach out today; it’s always better to be safe than sorry. At First Steps Recovery, we never give up on residents. Opiate addiction causes too much pain and heartbreak in our country. To talk to a caring treatment support professional who can walk you through the process of finding the right care for you, call 1-844-244-7837.